Missouri, 2013

Hail and Damaging Winds in Missouri, June 27, 2013

June 27, 2013 · NWS EAX · 12 events in 4 counties and zones

A cold front moved through extreme west central Missouri, during the late evening hours of June 27, 2013. There were several reports of hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A cold front moved through extreme west central Missouri, during the late evening hours of June 27, 2013. There were several reports of hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 27, 5:30 PM CST, 4 hours 40 minutes earlier.

Area forecast discussion, Jun 27, 5:30 PM CST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
630 PM CDT Thu Jun 27 2013

.SHORT TERM...(This Evening through Friday)
Issued at 340 PM CDT THU JUN 27 2013

Convective complex from earlier today has left a fairly stable
airmass in its wake, with MCI aircraft soundings depicting poor lapse
rates atop a relatively cool boundary layer. This has significantly
cut back on severe potential for this afternoon as the primary cold
front over southeast Nebraska pushes into the forecast area this
evening. Still, surface temperatures and dewpoints are trying to
quickly recover, and may become supportive for weak convection
entering far northwest MO to maintain intensity or even strengthen
slightly as it pushes southeast into ern KS and western MO this
evening. An isolated strong storm is possible given adequate shear
profiles, but overall severe threat appears low enough that Severe
Thunderstorm Watch 378 was not brought eastward into this area, and
Watch 376 will be allowed to expire.

For Friday, 850 hPa temps will gradually fall behind the front but
with mostly clear skies will still be supportive of highs in the 80s,
possibly near 90 south of KC.

.LONG TERM...(Friday Night through Thursday)
Issued at 340 PM CDT THU JUN 27 2013

Northwest upper level flow will continue for much of the extended
period with a large upper trough strengthening across the Great Lakes
and Ohio Valley over the weekend. Inverted trough on the west edge of
this system will rotate through the mid-Mississippi Valley on
Saturday night and Sunday and could produce scattered showers and a
few storms given weak instability over the area. Guidance is in good
agreement that the upper trough to the east will begin to close off
and retrograde westward early next week. This will maintain
temperatures that are several degrees below average, generally in the
upper 70s and near 80. Could see isolated to scattered showers or
storms in this pattern, particularly during the afternoon, but
chances for widespread precipitation appear low enough to keep PoPs
limited to slight chance for now.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 626 PM CDT THU JUN 27 2013

VFR conditions are expected at terminals through the period. Light
precipitation is possible at TAF sites with an isolated chance of a
nearby thunderstorm through 02Z. Thereafter, conditions will improve
with decreasing clouds and northerly winds overnight.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

SHORT TERM...Hawblitzel
LONG TERM...Hawblitzel
AVIATION...Blair
Hazardous weather outlook, Jun 27, 5:53 PM CST, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
653 PM CDT THU JUN 27 2013

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-281200-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
653 PM CDT THU JUN 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS REMAIN POSSIBLE THIS EVENING. THE
HIGHEST PROBABILITY OF THUNDERSTORMS WILL BE ACROSS EASTERN KANSAS
AND FAR WESTERN MISSOURI...WHERE A FEW STORMS COULD BE STRONG. THE
CHANCE FOR THUNDERSTORMS WILL END AFTER MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS CHANCE FOR THUNDERSTORMS ACROSS NORTHERN THROUGH NORTH
CENTRAL AND CENTRAL MISSOURI ON SATURDAY. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE. ADDITIONAL SLIGHT CHANCES OF THUNDERSTORMS
WILL RETURN TO THE FORECAST BY MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BLAIR

In the hours before

Local storm report, Jun 27, 6:27 PM CST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
727 PM CDT THU JUN 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     HAIL             5 SW EFFINGHAM          39.47N 95.46W
06/27/2013  E1.25 INCH       ATCHISON           KS   TRAINED SPOTTER

            MOSTLY QUARTER SIZE WITH A FEW BIGGER STONES UP TO 1.25
            INCHES

&&

SBLAIR
Local storm report, Jun 27, 6:32 PM CST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
732 PM CDT THU JUN 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             ARRINGTON               39.46N 95.54W
06/27/2013  M1.00 INCH       ATCHISON           KS   TRAINED SPOTTER

&&

GAMIS
Special weather statement, Jun 27, 8:56 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
956 PM CDT THU JUN 27 2013

KSZ103-105-280345-
JOHNSON KS-LEAVENWORTH KS-
956 PM CDT THU JUN 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JOHNSON COUNTY IN EAST
CENTRAL KANSAS...AND SOUTHWESTERN LEAVENWORTH COUNTY IN NORTHEAST
KANSAS UNTIL 1045 PM CDT...

AT 951 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LAWRENCE...MOVING SOUTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DE SOTO...EDGERTON...GARDNER...OLATHE...LINWOOD...CLEARVIEW CITY
  AND CLARE.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...

  I-35 BETWEEN MILE MARKERS 204 AND 216.

LAT...LON 3907 9518 3899 9491 3898 9482 3878 9480
      3874 9506 3898 9506 3898 9508 3896 9507
      3895 9508 3898 9516 3896 9517 3896 9519
      3904 9519
TIME...MOT...LOC 0256Z 299DEG 32KT 3895 9518

BLAIR
Special weather statement, Jun 27, 9:02 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1002 PM CDT THU JUN 27 2013

KSZ025-280330-
ATCHISON KS-
1002 PM CDT THU JUN 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ATCHISON COUNTY
UNTIL 1030 PM CDT...

AT 1000 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ATCHISON...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  POTTER.

LAT...LON 3958 9512 3957 9511 3955 9511 3953 9511
      3950 9505 3948 9505 3945 9502 3944 9498
      3942 9497 3942 9525 3952 9526
TIME...MOT...LOC 0302Z 316DEG 19KT 3952 9517

BLAIR

The radar

The Pleasant Hill radar (KEAX), 16 km away, was scanning. The volume nearest the first event began at 04:10 UTC.

Open the radar archive at this moment

Event by event

7 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Cass

When
June 27, 10:10 PM CST
Where
Cass County, Raymore
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.800, -94.450

Hail, Cass

When
June 27, 10:10 PM CST
Where
Cass County, Raymore
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.800, -94.450

Hail, Cass

When
June 27, 10:11 PM CST
Where
Cass County, 3 mi SW of Belton
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.789, -94.569

Hail, Cass

When
June 27, 10:12 PM CST
Where
Cass County, 2 mi SW of Raymore
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.779, -94.476

Hail, Cass

When
June 27, 10:13 PM CST
Where
Cass County, Raymore
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
38.800, -94.450

Hail, Cass

When
June 27, 10:13 PM CST
Where
Cass County, 3 mi E of Belton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.820, -94.474

Thunderstorm Wind, Jackson

When
June 27, 10:15 PM CST
Where
Jackson County, 2.77 mi WSW of Leeds
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.040, -94.550

Several large tree limbs were reported down between Swope Park and the Paseo. Thunderstorm wind gusts were estimated up to 60 mph.

Hail, Cass

When
June 27, 10:15 PM CST
Where
Cass County, Raymore
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
38.800, -94.450

Thunderstorm Wind, Johnson

When
June 27, 10:50 PM CST
Where
Johnson County, Centerview
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.750, -93.850

Tree limbs were reported down at County Road VV. Thunderstorm wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Johnson

When
June 27, 11:05 PM CST
Where
Johnson County, 0.69 mi N of (Szl)whiteman Afb
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
38.730, -93.550

Thunderstorm wind gust was measured at 64 mph, at Whiteman Air Force Base.

Thunderstorm Wind, Pettis

When
June 27, 11:26 PM CST
Where
Pettis County, 3.5 mi S of Lamonte
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.680, -93.310

A thunderstorm wind gust was measured at 62 mph, at the intersection of 32nd and Quisenberry Road.

Thunderstorm Wind, Pettis

When
June 27, 11:44 PM CST
Where
Pettis County, 1.76 mi WNW of Sedalia
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.710, -93.260

Two 4 inch tree limbs were snapped off, by thunderstorm winds estimated up to 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454034, 454038, 454035, 454037, 454036, 454039, 454033, 454040, 454032, 454025, 454030, 454031.